Cholesterol-lowering drugs may weaken muscles, nervous system | 2018-12-25

Cholesterol-lowering drugs may weaken muscles, nervous system

Sun Online Desk

25th December, 2018 09:51:27 printer

Cholesterol-lowering drugs may weaken muscles, nervous system

 

Statin-induced drugs that are prescribed to individuals with high levels of cholesterol may weaken the patient’s muscles and nervous system, a study has observed.

 

According to the research, which has been published in the journal Cell Metabolism, statin reduces the formation of brown adipose tissue which helps to convert sugar and fat into heat. People with brown adipose tissue are better at regulating their body temperature in the winter and are less likely to suffer from excess weight or diabetes, reports Hindustan Times.

 

A team of researchers looked into the question of how bad white fat cells, which form the layer of fat under our skin, become good brown fat cells. Having conducted cell culture experiments, they found out that the biochemical pathway responsible for producing cholesterol plays a central role in this transformation. They also discovered that the key molecule regulating the transformation is the metabolite geranylgeranyl pyrophosphate.

 

They also studied positron emission tomography scans of 8,500 patients. This let them determine whether the person had brown adipose tissue. It was also known whether the patients were taking statins. Evaluating the scans shows that 6 per cent of those not taking the medication had brown adipose tissue, but this tissue type was present in only a little over 1 per cent of those who were taking statins.

 

The researchers conducted a separate clinical study of 16 people to demonstrate that statins reduce the activity of brown adipose tissue.

 

“We also have to consider that statins are incredibly important as a way to prevent cardiovascular disease. They save millions of lives around the world, and they are prescribed for a very good reason,” said Christian Wolfrum, a researcher.

 

However, statins also have another negative effect: in high doses, they slightly increase some people’s risk of developing diabetes - as has been shown in other studies.


Top